New Practice Guidance Addresses Drug-Induced Liver Injury New Practice Guidance Addresses Drug-Induced Liver Injury

New expert guidance offers practice recommendations for drug-, herbal-, and dietary supplement-induced liver injury.

With more than 1000 prescription medications available in the United States and more than 100,000 over-the-counter herbal and dietary supplements for sale in retail stores and online, it’s difficult to establish a diagnosis of drug-induced liver injury (DILI), write the authors, who were commissioned by the American Association for the Study of Liver Diseases Practice Guidelines Committee.

The committee chose to commission guidance, rather than practice guidelines, because of the lack of randomized controlled trials on the topic.

More than 60 guidance statements, which were developed by consensus among a panel of US gastroenterology and hepatology experts, aim to provide information about the common clinical, laboratory, and histological features seen in patients with DILI.

Dr Robert Fontana

“Over the past 20 years, there has been an increasing awareness of inadvertent liver injury attributed to a number of prescription medications and herbal and dietary supplements,” Robert Fontana, MD, the co-lead author and professor of medicine at the University of Michigan, Ann Arbor, told Medscape Medical News.

“Making a diagnosis of DILI remains challenging due to the lack of a validated, objective diagnostic test,” he said. “With recent advances in our understanding of the etiologies, natural history, and outcomes of DILI, we thought that the time was right to create the first-ever AASLD Practice Guidance on DILI.”

The guidance was published online July 27 in the journal Hepatology.

Causes, Risks, and Diagnosis

Clinicians should be familiar with the three main types of hepatotoxicity when evaluating patients with suspected DILI: direct, idiosyncratic, and indirect.

Direct hepatotoxins, such as acetaminophen, can cause liver injury in nearly all exposed individuals once a threshold dose or duration of use is exceeded.

In contrast, idiosyncratic hepatotoxins are usually neither dose- nor duration-related but can occur at different times during or after drug administration. Idiosyncratic DILI is uncommon, occurring in about 1 in 1000 to 1 in 1 million exposed individuals. In most cases, idiosyncratic DILI stems from an aberrant adaptive host immune response to a drug or its metabolites.

Indirect hepatotoxins are generally independent of dose and have variable durations and clinical manifestations that come from the biological action of the drug on the liver or host immune system. Examples include immune-related hepatitis linked with immune checkpoint inhibitors and reactivation of hepatitis B virus infection after rituximab infusions.

Worldwide, antimicrobials, central nervous system agents, and anti-inflammatory agents are the most commonly implicated drug classes in DILI. However, herbal and dietary supplements are often seen in cases in Asian countries and are increasingly becoming prevalent in the West as well.

Patient risks typically depend on a variety of factors, including medication dosage, its lipophilicity, and hepatic metabolism. Insufficient data exist to pinpoint reliable risk factors related to age, sex, race, and ethnicity, though some drugs are more likely to cause DILI in older adults (eg, amoxicillin-clavulanate and isoniazid), or children (eg, valproate and minocycline).

Medical comorbidities such as obesity and diabetes are associated with increased incidence and severity of DILI with specific drugs. In addition, patients with preexisting liver disease face increased risks for liver injury, particularly with methotrexate and anti-tuberculosis therapy.

DILI diagnosis largely requires exclusion, the study authors write, as well as relying on a detailed medical history of medication exposure within the past 180 days, the pattern and course of liver biochemistry tests before and after drug discontinuation, and exclusion of other causes, such as viral hepatitis, metabolic liver disease, autoimmune hepatitis, and pancreaticobiliary disease.

Liver biopsy isn’t required for a DILI diagnosis, but it can be useful in severe or protracted cases and can help identify the hepatotoxic drugs based on specific histological patterns.

The authors recommend using the LiverTox website for a synopsis of the published literature on liver injury because there are more than 1000 prescription drugs and 60 herbal and dietary supplements.

“Raising awareness of the incidence, risk factors, and clinical presentation of DILI should lead to improved medical care of our patients,” Fontana said. “Ongoing DILI registries are making steady progress in developing improved causality assessment instruments, prognostic indices, and evidence-based recommendations on how to manage DILI patients.”

Patient Management

DILI management should include discontinuation of the suspected drug, along with supportive care of antiemetics, antipruritics, and hydration. A three-day course of N-acetylcysteine should be considered for hospitalized adult patients with acute liver failure, but it’s not recommended for children.

With drug discontinuation, about 80% of patients with DILI fully recover within about 6 months without long-term complications. But up to 10% with severe hepatocellular DILI face higher risks for liver failure, liver transplantation, and death. Those with acute liver failure should be referred to a liver transplant center because of a low likelihood (25%) of spontaneous recovery.

Corticosteroids for 1-3 months could help some patients with idiosyncratic DILI, including those with severe hypersensitivity and autoimmune features. Ursodeoxycholic acid isn’t established for DILI but is presumably safe.

The authors also included sections on specific agents, such as acetaminophen, methotrexate, statins, and immunotherapies, as well as cautions about potentially adulterated or mislabeled herbal and dietary supplements.

Dr Ryan Fischer

“Unfortunately, the varied nature and physiology of medication metabolism and toxicity makes a complete understanding difficult to achieve for every patient and every drug,” Ryan Fischer, MD, chief of hepatology and transplant medicine at Children’s Mercy Kansas City, told Medscape Medical News.

“These guidance statements frame the problem well and highlight areas of need for future studies,” added Fischer, who was not involved with the guidance.

“We should do the important work to thoroughly consider a patient’s medical and medication history as we consider possible diagnoses for liver injury,” he said. “Proper awareness can lead to better-defined disease, new therapeutic options, and improved patient care.”

The practice guidance was funded by the American Association for the Study of Liver Diseases. Per AASLD conflict-of-interest policy, a majority of the authors were required to not have any stated COIs, including the writing group chairs. AASLD doesn’t consider research funds provided to a member’s institution as a conflict of interest. Fischer declared no relevant financial relationships.

Hepatology. Published online July 27, 2022. Article

Carolyn Crist is a health and medical journalist who reports on the latest studies for Medscape, MDedge, and WebMD.

For more news, follow Medscape on Facebook, Twitter, Instagram, YouTube, and LinkedIn